Format

Send to

Choose Destination

See 1 citation found using an alternative search:

J Psychiatry Neurosci. 2009 Sep;34(5):376-82.

Impact of acute tryptophan depletion on mood and eating-related urges in bulimic and nonbulimic women.

Author information

1
Eating Disorders Program, Douglas Institute, Montréal, Canada. bruken@douglas.mcgill.ca

Abstract

BACKGROUND:

Previous research has shown that many people experience a temporary worsening of mood following acute tryptophan depletion (ATD) and that concurrent use of serotonergic medications may influence such mood responses. We investigated mood and other consequences of ATD in women with bulimia nervosa who were or were not using concurrent serotonergic medications compared with women without bulimia.

METHODS:

Women self-referred for treatment of bulimia who were either not currently using psychoactive medications (n = 26) or who were using serotonin reuptake inhibitor medications exclusively (n = 13), as well as medication-free normal-eater control women (n = 25) completed interviews and questionnaires assessing eating and comorbid psychopathology and then participated in an ATD procedure involving balanced and tryptophan-depleted conditions.

RESULTS:

In the tryptophan-depleted condition, the groups displayed similar and significant decrements in plasma tryptophan levels and mood. Women with bulimia who were using serotonin reuptake inhibitors, but not the other groups, also reported an increased urge to binge eat in the tryptophan-depleted condition.

LIMITATIONS:

Application of medication in participants with bulimia was not random.

CONCLUSION:

Acute reductions in serotonin availability produced similar mood-reducing effects in bulimic and nonbulimic women. To the extent that ATD affected subjective experiences pertinent to eating (i.e., urge to binge eat), such effects appeared to depend upon ATD-induced competition with the therapeutic effects of serotonergic medications.

PMID:
19721848
PMCID:
PMC2732744
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for The Canadian Medical Association Icon for PubMed Central
Loading ...
Support Center